Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at Aug 10, 2017, 1:39 PM CDT for 18 counties in Kansas. It took effect at Aug 10, 2017, 7:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2017, 1:39 PM CDT (18:39 UTC)
- In effect from
- Aug 10, 2017, 7:00 PM CDT
- Expired
- Aug 11, 2017, 4:47 AM CDT
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
876 WGUS63 KDDC 101839 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Dodge City KS 139 PM CDT Thu Aug 10 2017 ...Widespread heavy rainfall this afternoon through tonight... .A large complex of thunderstorms will produce widespread rainfall amounts of 1 to 3 inches, with locally higher amounts, through tonight. Locally higher amounts are possible. Thunderstorms are expected to end across the southern zones early Friday morning. KSZ043-061>063-074>078-080-081-084>090-111200- /O.NEW.KDDC.FF.A.0003.170811T0000Z-170811T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford- Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 139 PM CDT Thu Aug 10 2017 /1239 PM MDT Thu Aug 10 2017/ ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Dodge City has issued a * Flash Flood Watch for portions of south central Kansas... southwest Kansas and west central Kansas...including the following in south ...central Kansas...Barber...Comanche... Kiowa and Pratt. in southwest Kansas...Clark...Finney...Ford... Grant...Gray...Hamilton...Haskell...Kearny...Meade...Morton... Seward...Stanton and Stevens. in west central Kansas...Scott. * From 7 PM CDT /6 PM MDT/ this evening through Friday morning * Widespread thunderstorms with very heavy rainfall. * Small streams may overflow and cause roadways to become impassable. Much of the flooding will occur during the nighttime hours, and motorists should be especially alert if traveling through the flash flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TURNER
1 follow-up statement
531 WGUS63 KDDC 110947 FFADDC Flood Watch National Weather Service Dodge City KS 447 AM CDT Fri Aug 11 2017 KSZ043-061>063-074>078-080-081-084>090-111100- /O.CAN.KDDC.FF.A.0003.000000T0000Z-170811T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford- Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 447 AM CDT Fri Aug 11 2017 /347 AM MDT Fri Aug 11 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southwestern Kansas has been cancelled. The heavy rains have moved out of the area and additional flooding is not expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 10, 1:07 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 10, 1:07 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 107 PM CDT Thu Aug 10 2017 ...Updated Short Term... .SHORT TERM...(This afternoon through Friday) Issued at 107 PM CDT Thu Aug 10 2017 Initial thunderstorm complex across SW KS currently will continue eastward and will regenerate to some extent this afternoon, particularly along its southern periphery (likely near or south of the Oklahoma border). Severe threat from these storms has been marginal, with wind gusts to near 60 mph, some hail, and locally very heavy rainfall. Satellite imagery shows sky clearing rapidly behind this initial convection, with full sun across western counties and eastern Colorado. As such, still expect 80s areawide this afternoon, with the atmosphere recovering and CAPE rebuilding. In other words, thinking is this initial activity will not deter the expected thunderstorm event this evening. Speaking of which, still expecting a significant forward-propogating MCS across at least portions of SW KS this evening and tonight. 12z NAM is very aggressive with this scenario, and assuming the boundary layer will recover this afternoon, it appears reasonable. Thunderstorms will redevelop along the CO/KS border late this afternoon, then propogate SE. Shear/CAPE combination will support supercells initially, especially across WFO Goodland's CWA, and some of this large hail potential will likely impact the NW zones early this evening. During the 7-10 pm timeframe, thunderstorms are expected to grow upscale into the MCS, with NAM/GFS and other models seeming to want to favor the SW zones (west and south of Dodge City) for the highest impact. Bowing line segments will deliver strong to damaging winds, and continued to mention this damaging wind potential in the grids for all zones through late tonight. In addition, heavy rainfall will accompany this MCS. Scott City measured rainfall rates of 3-4"/hour earlier, and high PW will support widespread rainfall from the expected organized complex. Given Goodland and Wichita are issuing a flash flood watch, will go ahead and connect the dots to include SW KS. Storm movement should accelerate as the MCS matures, limiting the flooding threat to at least some extent. Cold front/convective outflow combination will race through SW KS this evening with winds becoming strong and gusty NE. High confidence of post-frontal stratus/fog/mist developing across all zones through Friday morning, and included areas of fog in the grids. Feel NE winds will remain elevated enough to deter dense fog formation, but with a saturated soil and boundary layer, it won't take much to reduce visibility. Expected MCS to exit into Oklahoma during the 4-7 am timeframe. Friday...Cooler and more stable, and only mentioned isolated rain showers in the morning. Stratus and fog will hold for at least the first half of the day, but may not break all day across the SW zones. Max temperature grids in the lower 80s are dependent on some afternoon sunshine, but kept mid to upper 70s across the SW zones. .LONG TERM...(Friday through Wednesday) Issued at 257 AM CDT Thu Aug 10 2017 There are chances for thunderstorms every day, except perhaps for Sunday. Heavy rainfall will be the main concern although given the aforementioned upper level pattern with upper level jet persisting, severe weather certainly can't be ruled out. Placement of low level boundaries and air mass recovery will be key to any severe episodes and these won't be known with much detail until perhaps the day before. High temperatures will be mainly in the upper 70s to 80s unless it happens to be raining in the afternoon. Lows should be in the lower to middle 60s given that dewpoints should stay close to that range along with light nighttime winds. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1200 PM CDT Thu Aug 10 2017 Complicated TAF package with convection likely impacting aviation at various times through tonight, followed by IFR/LIFR stratus cigs Friday morning. Tried to keep the 18z TAFs simple for now, acknowledging that many amendments will be needed over the next 24 hours based on convective/radar/stratus trends. Strong convection will impact LBL/GCK and surrounding areas through midday. Primary convective event is expected during the 00-09z Fri time frame, when models depict an organized convective complex impacting most if not all of the airports. Primary risk from this convection will be outflow wind gusts in excess of 50 kts. Inserted convective TEMPO groups in the 18z TAFs when storms are most likely. Convective outflow-reinforced cold front will also pass this evening with gusty NE winds, gusting to near 30 kts even outside of convection. Finally, have high confidence that flight categories will degrade after 06z Fri, with IFR/LIFR stratus cigs expected. Reduced vis in BR/FG also expected Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 65 82 66 / 50 80 20 50 GCK 85 62 81 65 / 80 70 20 50 EHA 88 62 78 64 / 40 70 20 50 LBL 91 65 81 67 / 80 70 30 50 HYS 84 61 82 65 / 50 50 10 50 P28 90 68 85 68 / 50 80 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Thu Aug 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-110915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms with localized heavy rain are expected to develop this afternoon and evening. These could be severe with hail as large as tennis balls and wind gusts in excess of 70 mph. An isolated tornado or two is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are chances for thunderstorms with locally heavy rain every day, with the lowest chance on Sunday. Severe storms with hail and damaging wind can't be ruled out. Days 2-7 Hazards ---------------- * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Storms spotters will be needed this afternoon and early tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Special weather statement, Aug 10, 10:23 AM CDT, 3 hours 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 1023 AM CDT THU AUG 10 2017 KSZ061-074-101615- Stanton KS-Hamilton KS- 1023 AM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON COUNTIES UNTIL 1115 AM CDT/1015 AM MDT/... At 1023 AM CDT/923 AM MDT/, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Manter, or 18 miles northwest of Johnson City, moving southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Johnson City and Big Bow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3781 10204 3782 10154 3743 10155 3759 10204 TIME...MOT...LOC 1523Z 278DEG 16KT 3772 10204 TURNER
Special weather statement, Aug 10, 11:08 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1108 AM CDT THU AUG 10 2017
KSZ074-075-085-101700-
Stanton KS-Stevens KS-Grant KS-
1108 AM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...WESTERN
GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL
NOON CDT...
At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Big Bow, or 11 miles east of Johnson City, moving east
at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ulysses, Big Bow, Hickok and The Milepost Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3771 10158 3761 10120 3729 10135 3738 10156
3739 10156 3739 10157 3744 10169
TIME...MOT...LOC 1607Z 289DEG 30KT 3751 10156
TURNERSpecial weather statement, Aug 10, 11:21 AM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 1121 AM CDT THU AUG 10 2017 KSZ043-101700- Scott KS- 1121 AM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL NOON CDT... At 1120 AM CDT, Doppler radar was tracking strong thunderstorms across western Scott county, moving east at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Scott City, Modoc, Grigston, Shallow Water, Pence, Manning, Scott State Lake and The Tractor Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3868 10071 3828 10072 3828 10112 3868 10113 TIME...MOT...LOC 1620Z 273DEG 37KT 3846 10093 TURNER
Special weather statement, Aug 10, 11:36 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 AM CDT THU AUG 10 2017
KSZ075-076-085-086-101715-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1136 AM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD...SOUTHEASTERN
GRANT...EASTERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 1215
PM CDT...
At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moscow, or 11 miles northeast of Hugoton, moving southeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Liberal, Hugoton, Moscow, Cave and Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 10143 3745 10126 3735 10077 3700 10090
3700 10092
TIME...MOT...LOC 1635Z 287DEG 41KT 3728 10120
TURNERSpecial weather statement, Aug 10, 12:03 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 PM CDT THU AUG 10 2017
KSZ044-045-063-064-076>078-101800-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Haskell KS-Ness KS-Ford KS-
1203 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...EASTERN FINNEY...
NORTHEASTERN SCOTT...WESTERN NESS...WESTERN HODGEMAN...LANE...GRAY
AND NORTHEASTERN HASKELL COUNTIES UNTIL 100 PM CDT...
At 1202 PM CDT, Doppler radar was tracking strong thunderstorms east
of Scott City and Garden City. Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dodge City, Cimarron, Ness City, Dighton, Jetmore, Pierceville,
Ingalls, Ransom, Healy, Ensign, Utica, Alamota, Charleston, Arnold,
Shields, Beeler, Howell, Pendennis, Kalvesta and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 9992 3811 9988 3755 10005 3766 10079
3812 10068 3865 10069
TIME...MOT...LOC 1702Z 282DEG 29KT 3858 10056 3809 10055 3770 10063
GERARDLocal storm report, Aug 10, 12:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM TSTM WND GST 4 SSW WOODS 37.12N 101.14W
08/10/2017 E60 MPH STEVENS KS PUBLIC
TWO TO THREE INCH TREE LIMBS WERE BROKEN.
THE TIME WAS RADAR ESTIMATED.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 17 min |
| Aug 9, 8:07 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Aug 9, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 19 min |
| Aug 9, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 20 min |
| Aug 9, 8:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 4:31 AM CDT | Dense Fog Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 10 more | 5 hr |
| Aug 10, 9:57 AM CDT | Special Weather Statement | DDC | Hamilton | 63 min |
| Aug 10, 10:23 AM CDT | Special Weather Statement | DDC | Stanton | 52 min |
| Aug 10, 10:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 41 min |
| Aug 10, 11:08 AM CDT | Special Weather Statement | DDC | Grant | 52 min |
| Aug 10, 11:21 AM CDT | Special Weather Statement | DDC | Scott | 39 min |
| Aug 10, 11:36 AM CDT | Special Weather Statement | DDC | Seward, Stevens | 39 min |
| Aug 10, 11:50 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Aug 10, 12:03 PM CDT | Special Weather Statement | DDC | Gray, Hodgeman, Lane, Ness | 57 min |
| Aug 10, 1:52 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Aug 10, 2:11 PM CDT | Tornado Warning | DDC | Trego | 49 min |
| Aug 10, 2:32 PM CDT | Tornado Warning | DDC | Trego | 43 min |
| Aug 10, 2:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 57 min |
| Aug 10, 3:10 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Aug 10, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 30 min |
| Aug 10, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 44 min |
| Aug 10, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 22 min |
| Aug 10, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Aug 10, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Aug 10, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 21 min |
| Aug 10, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 60 min |
| Aug 10, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 63 min |
| Aug 10, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 66 min |
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.